Introduction

“Does it interact with any of my other medications doctor?”. I hear it every day. Usually several times. And most commonly from the person who is already taking 20 medications. And according to my prescribing software the answer is “may”, “can” “has been known” and other vague and not very helpful responses.

Most medications have been known to effect the efficacy of some other sort of medication.

But it’s impossible to know all drug interactions. You will always need to look them up in the BNF. Or maybe the AMH. Or perhaps just rely on the prescribing software used at your hospital or GP practice.

But it is useful to be aware of some common more serious drug interactions.

And I’m going to have a go at explaining some of those in this article.

 

Serotonin Syndrome

Serotonin syndrome is most commonly caused by Tramadol plus an SSRI (e.g. fluoxetine), but can be due to any combination of drugs that increase serotonin – including Tricyclic antidepressants, MOAIs.

Prescribing another one of these medications when the patient is already taking one contraindicated.

After a just one or two doses of the second drug being introduced (usually within 24 hours) symptoms can become apparent. These include agitation, dyskinesias, clonus, brisk reflexes, agitation, hyperthermia, renal failure, seizure / coma and even death. Usually symptoms are mild.

The serotonergic drugs should be ceased immediately and individual complications treated separately – e.g. benzodiazepines for seizure, dialysis for renal failure.

Most cases resolve without the need for specific treatment but it can be an unpleasant experience for the patient

“The Triple Whammy”

This refers to the combination of:

  • A diuretic
  • An NSAID
  • An ACE inhibitor / angiotensin-ii receptor blocker

Which can result in acute renal failure (acute kidney injury – AKI).

This is more likely to occur in the elderly, or those who already have pre-existing reduced renal function (including in dehydration).

The mechanism is a little bit complex, but essentially, all three types of medication reduce blood flow in the glomerulus:

  • ACE inhibitors and ARBs dilate the efferent arteriole
  • Diuretics cause the excretion of fluid, and reduce plasma volume and thus reduce GFR
  • NSAIDs – lower prostaglandin synthesis which causes constriction of the afferent arteriole – thus reducing GFR

The triple whammy is not an absolute contraindication. For example, it is quite common for a hypertensive or heart failure patient to already be regularly taking a diuretic and an ACE inhibitor, and then it only takes a simple injury to pre-empt the use of NSAIDs. In younger, generally well patients, who can have their electrolytes monitored and will only be likely using NSAIDs intermittently and / or short term, then all three medications can be appropriate. I would steer well clear of it in elderly patients or patients with a reduced eGFR.

Alcohol and Antibiotics

Mixing alcohol with medication in general is not a very sensible idea. It generally increases the effects of any sedative medications (e.g. benzodiazepines, antipsychotics, anti-histamines), and has been associated with interactions with a whole host of other medications from anti-hypertensives to anti-coagulants. But, people drink a lot of alcohol. And people take a lot of prescribed medications. The potential for these interactions is occurring on a daily basis all over the world, without patients getting seriously ill.

So what is a real true contra-indication to alcohol? I’ll tell you. Metronidazole. The antibiotic often used to treat anaerobes.

It causes severe gastrointestinal upset. Don’t do it.

 

Related Articles